Extensive Lower Extremity Venous Thrombosis and Phlegmasia From Heparin-Induced Thrombocytopenia Following Percutaneous Coronary Intervention (PCI) Successfully Managed With Limb-Salvage Surgery

Read full text
Authors: Carlos Diaz-Sepulveda, Sebastian Castaner, Gabriel Pereira, Rafael Santini
Cited by: 1
References: 10

Abstract

We report the case of a 64-year-old woman recently treated with unfractionated heparin during percutaneous coronary intervention who developed progressive left lower extremity edema after hospital discharge. Over the next several days, she experienced worsening swelling, sensory loss, and subsequent cyanosis. She presented to the emergency department with marked limb swelling, mottling, leukocytosis, thrombocytopenia, and elevated D-dimer. Duplex ultrasonography revealed extensive iliofemoral and infrapopliteal thrombosis. Given recent heparin exposure and new thrombocytopenia, her 4Ts score indicated intermediate probability for heparin-induced thrombocytopenia (HIT), prompting immediate discontinuation of heparin and initiation of argatroban. PF4/heparin enzyme-linked immunosorbent assay (ELISA) and serotonin release assay later confirmed HIT. Due to worsening venous congestion consistent with evolving phlegmasia cerulea dolens (PCD), she underwent emergent fasciotomy and open thrombectomy, resulting in restored venous outflow and limb reperfusion. Although she subsequently required a left below-knee amputation due to irreversible distal ischemia, preservation of the knee joint provided a markedly better functional prognosis than an above-knee amputation. She remained hemodynamically stable, achieved platelet recovery on non-heparin anticoagulation, and survived a condition historically associated with high mortality. This case highlights the potential for HIT to present with limb-threatening thrombosis after hospital discharge and the importance of early recognition, appropriate anticoagulation, and timely surgical intervention in optimizing limb and patient outcomes.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Acute Myocardial Infarction Research Venous Thromboembolism Diagnosis and Management

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101410–e101410
Publication date
13 January 2026
Language
EN